Managing the Risk of Venous Thromboembolism in Transgender Adults Undergoing Hormone Therapy
Introduction: Venous thromboembolism (VTE) is a potential risk of estrogen therapy. However, data show an improvement in the quality of life for transgender people who use feminizing hormone therapy. With few transgender-specific data, guidance may be drawn from cisgender (nontransgender) data, with a focus on hormonal birth control and postmenopausal hormone replacement therapy (HRT). The aim of this review is to examine the degree to which routes of administration, patient comorbidities, and type of hormone utilized affect the safety of estrogen therapy. Methods: We identified 6,349 studies by searching PubMed with the terms "transgender", "estrogen", "VTE", and "HRT". Of these, there were only 13 studies between 1989 and 2018 that investigated the effects of hormone therapy, including types of estrogens used, in transgender women and men. Results: The data suggest that the route of hormone administration, patient demographics, and patient comorbidities all affect estrogen's link with VTE. For example, avoiding ethinyl estradiol might make the use of hormone therapy in trans feminine individuals safer than oral birth control. Data from both cis and trans groups suggest additional VTE risk associated with the use of progestins. While transdermal estrogens dosed up to 0.1 mg/day or below appear lower risk for VTE than other forms of estrogen, it is unclear whether this is related to the delivery method or a dose effect. Finally, even if the risk from exogenous estrogen use remains significant statistically, the absolute clinical risk remains low. Conclusion: Clinicians should avoid the use of ethinyl estradiol. Additionally, data suggest that progestins should be avoided for transgender individuals. Further study of the relationship between estrogen use and the risk of VTE will serve to inform the safest care strategies for transgender individuals.
Goldstein, Z., Khan, M., Reisman, T., & Safer, J. (2019). Managing the Risk of Venous Thromboembolism in Transgender Adults Undergoing Hormone Therapy. Journal of Blood Medicine, 10, 209-216. https://doi.org/10.2147/JBM.S166780